Article Text

Download PDFPDF
Prurigo excoriée treated with low dose naltrexone
  1. Leonard Timoney and
  2. Christopher B Bunker
  1. Department of Dermatology, University College London Hospitals NHS Foundation Trust, London, UK
  1. Correspondence to Professor Christopher B Bunker; cbbunker{at}me.com

Abstract

A 53-year-old woman presented with a 25-year history of acne excoriée and prurigo excoriée. Her symptoms began in 1988 coinciding with her husband’s death from a brain tumour when she was 27. The pruritus affected her quality of life and disturbed her sleep. She had scarring on her face and body resulting from persistent scratching. The pruritus proved refractory to treatment despite a multi-modal treatment approach including multiple topicals, phototherapy and systemic agents such as isotretinoin, antibiotics, anxiolytic agents and neuromodulators. She was extremely frustrated that various treatments had been ineffective at controlling the itch-scratch cycle. She was commenced on low dose naltrexone (LDN), 3 mg nocte, and she became itch free within a few weeks. She reports that the LDN has had a beneficial impact on her quality of life.

  • dermatology
  • pharmacology and therapeutics

Statistics from Altmetric.com

Footnotes

  • Contributors CBB was responsible for reviewing the patient’s care and contributed to the development of the manuscript. LT developed the manuscript and liaised with the patient regarding consent and obtaining the patient’s perspective.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.